Cause of Device-Related Incident
Device factors; Support system failures; User errors

Clinical Specialty or Hospital Department
CCU / ICU / NICU; Clinical/Biomedical Engineering; Nursery; Nursing

Device Factors
Device interaction; Improper maintenance, testing, repair, or lack or failure of incoming inspection; Improper modification

Document Type
Hazard Reports

External Factors
*Not stated

Mechanism of Injury or Death
Failure to deliver therapy

Support System Failures
Use of inappropriate devices

Tampering and/or Sabotage
*Not stated

User Errors
Failure to read label

UMDNS
Phototherapy Units [13-037]; Phototherapy Units, Hyperbilirubinemia [17-515]

Inappropriate Phototherapy Replacement Tubes



Hazard [Health Devices Oct 1988;17(10):312-3]

Problem

ECRI received several reports of inappropriate replacement of fluorescent and halogen light tubes with ultraviolet (UV), germicidal, and suntanning tubes in phototherapy units. While the inappropriately replaced tubes emit blue light and are the same size as the correct tubes, they are not intended for phototherapy and may emit wavelengths other than blue light (outside the visible range), possibly causing patient injury.

Discussion

Phototherapy units treat neonatal jaundice by using visible light to stimulate photoisomerization of excessive bilirubin concentrations in the blood. Because the photoisomers produced are more soluble and can be excreted from the body, this process effectively lowers bilirubin concentrations in affected infants. Using the wrong replacement tubes may result in ineffective phototherapy and may expose infants to excessive UV or IR irradiation, causing overheating and/or possible burns. UV radiation is associated with such adverse effects as erythema and skin tanning, which can contribute to skin cancer. In addition, overheating can cause dehydration and complicate other conditions.

Light wavelengths between 425 and 475 nm (predominantly blue) have been advocated because bilirubin is thought to be most sensitive to light in this range. Recent research has indicated that green light, approximately 475 to 525 nm, may also assist bilirubin photoisomerization. As the spectral output from tubes declines with use, the tubes' intensity should be checked monthly with a radiometer that is calibrated in the clinically acceptable range. Tubes whose outputs are no longer in this range (425-475 nm) should be replaced.

This problem is not unique to any particular brand or model of phototherapy units. Hospitals must be sure that the maintenance instructions for phototherapy units and the units themselves carry a label that warns against using any type of replacement tubes that are not intended for phototherapy or that are not specified by the unit's manufacturer. If tubes other than those specified by the manufacturer are to be used, verify with a radiometer that they are appropriate.

Recommendations

  1. Alert clinical engineering personnel that only specified replacement tubes or their equivalents should be used in phototherapy units. If not already provided in the use and maintenance instructions, obtain a list of acceptable replacement tubes from your phototherapy unit's manufacturer. Stock tubes indicated for phototherapy and clearly label storage areas "For Phototherapy Only." Attach a warning label to all phototherapy units that states: USE PHOTOTHERAPY OR MANUFACTURER-SPECIFIED TUBES ONLY.
  2. Using a radiometer that is sensitive to the appropriate wavelength, verify that the irradiance output from phototherapy units is within the clinically acceptable limit (generally considered to be 3-10 m W/cm2/nm). Perform this check monthly as part of a routine preventive maintenance procedure, and replace tubes that do not fall within the clinically acceptable range. (For more information on verifying irradiance output, see our evaluation of freestanding phototherapy units in Health Devices 10:133-51, April-May 1981.)

UMDNS Terms

  • Phototherapy Units [13-037]
  • Phototherapy Units, Hyperbilirubinemia [17-515]

Cause of Device-Related Incident

Device factors: Device interaction; Improper maintenance, testing, repair, or lack or failure of incoming inspection; Improper modification

User error: Failure to read label

Support system failure: Use of inappropriate devices

Mechanism of Injury or Death

Failure to deliver therapy


[Home]    [About]    [Help]    [Site Map]
Copyright © 2017 ECRI
All rights reserved
www.ecri.org